Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Wilmington, NC

August 28, 1997Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 28, 1997, 7:30 PM EDT for Marion County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1997, 7:30 PM EDT (23:30 UTC)
Expired
Aug 28, 1997, 8:10 PM EDT
In force
40 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marion County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 282330 RRA
SVRILM
SCC067-290010-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
730 PM EDT THU AUG 28 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  810 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...MARION COUNTY
 
A SEVERE THUNDERSTORM LOCATED IN THE VICINITY OF SELLERS WILL MOVE
SOUTHEAST AT 15 MPH. THE STORM WILL CROSS BETWEEN THE CITIES OF MARION
AND ZION BY 740 PM AND IN THE VICINITY OF MULLINS BY 755 PM.
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:51 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 2:51 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT THU AUG 28 1997

RDU: DON`T SEE MUCH NEED FOR POPS BEYOND 20 PCT THIS EVNG...THEN ON
SUN AND MON 20-30 PCT SHOULD SUFFICE. TEMPS COMPROMISE FAN/FWC.
CAE: MAYBE KEEP 20 PCT POPS THIS EVNG...BUT WI RESIDUAL MOISTURE
POOL AT SOUTH END OF TROF AL/GA/SC...NEED SUN-MON POPS 30-50 PCT.

DISC: WK TROF WI APPCHG AND NOT ENOUGH MSTR TO DO MUCH...WK THTE
RDG WI SHWRS IN SW - S CNTRL NC WILL NOT HOLD TOGETHER AS DOWNSLOPES
TO COAST. EXPECT VERY LITTLE TONIGHT. CONTINUG DRYG WI DWNSLOPE NWLYS
FOLLOWG S/WV...WI A COUPLE MINOR DRY SHOTS FOLLOWING AS TROF LAYS IN...
WEAKENING FLOW TURNING SW SUNDAY AS MSTR SPREADS INTO NERN SC FROM GA.

CWF: SW LESS THAN 15KNOTS LOOKS GOOD...SEAS 3FT ORLESS THRU WEEKEND.

ILM UU 068/090 068/087 067/086 1000022
FLO UU 069/092 068/088 066/088 2000033
MATHESON

In the hours before

Local storm report, Aug 28, 6:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
649 PM EDT THU AUG 28 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    DARLINGTON                SC   WIND DAMAGE
08/28/97   DARLINGTON                     OAK TREE DOWN
                                          REPORTED BY 911 CENTER

DCH
Local storm report, Aug 28, 6:50 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
649 PM EDT THU AUG 28 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    DARLINGTON                SC   WIND DAMAGE
08/28/97   DARLINGTON                     OAK TREE DOWN
                                          REPORTED BY 911 CENTER

DCH

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.